Benzodiazepine withdrawal delirium with catatonic features. Occurrence in patients with partial seizure disorders.

Published

Journal Article

We report the cases of 3 patients with medically intractable seizures in whom withdrawal of treatment with a long-acting benzodiazepine (clorazepate dipotassium, 2 patients; clonazepam, 1 patient) was followed by delirium with catatoniclike features. While an increase in seizure frequency occurred during withdrawal and prior to the onset of behavioral changes, electroencephalograms did not show epileptiform activity during the delirium. We compared these 3 patients with 10 others with intractable seizures in whom antiepileptic therapy was withdrawn without subsequent behavior changes. High-dose benzodiazepine therapy and a history of viral encephalitis may be risk factors for withdrawal delirium.

Full Text

Duke Authors

Cited Authors

  • Hauser, P; Devinsky, O; De Bellis, M; Theodore, WH; Post, RM

Published Date

  • June 1989

Published In

Volume / Issue

  • 46 / 6

Start / End Page

  • 696 - 699

PubMed ID

  • 2730383

Pubmed Central ID

  • 2730383

International Standard Serial Number (ISSN)

  • 0003-9942

Digital Object Identifier (DOI)

  • 10.1001/archneur.1989.00520420118033

Language

  • eng

Conference Location

  • United States